New York, 2013

Hail in New York, August 2, 2013

August 2, 2013 · NWS BUF · 3 events in 3 counties and zones

Showers and thunderstorms accompanied the passage of a short wave trough across the area. The thunderstorms produced hail up to one-inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Showers and thunderstorms accompanied the passage of a short wave trough across the area. The thunderstorms produced hail up to one-inch in diameter. Hail was reported in Kent, Greece and Clarence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 2, 5:28 AM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 2, 5:28 AM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
628 AM EDT FRI AUG 2 2013

.SYNOPSIS...
AN UPPER LEVEL LOW WILL REMAIN JUST NORTH OF THE REGION AND BRING
CHANCES FOR SHOWERS THROUGH THE WEEKEND...WITH BELOW AVERAGE
TEMPERATURES LASTING INTO AT LEAST EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE LATEST SATELLITE IMAGE EARLY THIS MORNING SHOWS WIDESPREAD FOG
OVER THE SOUTHERN TIER...WITH PATCHES OF FOG CLOSE TO THE LAKE
ONTARIO SHORE. THE COMBINATION OF MARGINALLY COLD AIR ALOFT AND WEAK
LAND BREEZE CONVERGENT BOUNDARIES IS GENERATING SPOTTY...SHORT-LIVED
SHOWERS OVER LAKE ERIE. OTHERWISE...CLEAR TO PARTY CLOUDY SKIES
PREVAIL WITH WEAK HIGH PRESSURE IN CONTROL.

LATER THIS MORNING AND DURING THE AFTERNOON...THE FOCUS WILL SHIFT
TO THE SHORT WAVE TROUGH THAT IS CURRENTLY PUSHING ACROSS THE UPPER
MIDWEST. THIS IMPULSE WILL TRACK EAST ACROSS OUR AREA DURING THE
LATE MORNING AND AFTERNOON HOURS AND BRING A CHANCE FOR A FEW MORE
SHOWERS. RELATIVELY STEEP LAPSE RATES IN THE LOWER LEVELS MAY ALSO
RESULT IN SOME LOW TOPPED CONVECTION DURING THE AFTERNOON.

ANOTHER SHORT WAVE TROUGH IS FORECAST TO DIVE SOUTHEAST ACROSS LAKE
ONTARIO AND THE NORTH COUNTRY LATER TONIGHT. THE LIFT ASSOCIATED
WITH THIS IMPULSE AND ITS ATTENDANT SURFACE TROUGH WILL GENERATE A
FEW MORE SHOWERS. SOME LAKE EFFECT SHOWERS MAY SET UP LATE TONIGHT
AFTER THE BOUNDARY LAYER WINDS BECOME BETTER ALIGNED FROM THE WEST
NORTHWEST IN THE WAKE OF THE TROUGH.

TEMPERATURES TODAY ARE EXPECTED TO WARM INTO THE LOWE TO MID
70S...THEN COOL INTO THE UPPER 50S/LOWER 60S TONIGHT. SLIGHTLY
COOLER READINGS ARE POSSIBLE IN THE SOUTHERN TIER VALLEY AND EAST OF
LAKE ONTARIO.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THE GENERAL PATTERN WILL CHANGE LITTLE...WITH AN UPPER LEVEL TROF
AXIS EXTENDING FROM HUDSON BAY TO NEW ENGLAND THROUGHOUT THE PERIOD.
TIMING EMBEDDED SHORTWAVES IS OFTEN PROBLEMATIC IN THE LONG
RANGE...BUT NOW MODEL CONSENSUS IS BUILDING THAT AN INITIAL
SHORTWAVE WILL BE EXITING TO THE EAST ON SATURDAY. WHILE 850MB
TEMPERATURES WILL STILL BE MARGINALLY COLD ENOUGH FOR LAKE
CLOUDS...THE WEAK UPPER RIDGING BEHIND THE EXITING SHORTWAVE SHOULD
ALLOW FOR AT LEAST PARTIAL SUNSHINE ON SATURDAY.
MEANWHILE...LINGERING MORNING SHOWERS WITH THE EXITING DISTURBANCE
SHOULD TAPER OFF BY AFTERNOON. THIS SHOULD MAKE SATURDAY THE PICK OF
THE WEEKEND...WITH PARTIAL SUNSHINE AND HIGHS IN THE MID 70S
COMMONPLACE.

ANOTHER SHORTWAVE WILL APPROACH SATURDAY EVENING...WITH THIS LIKELY TO
DEEPEN AND SLOW AS IT CROSSES LATE SATURDAY NIGHT INTO SUNDAY. A
CONSENSUS OF LATEST SREF/GFS/NAM/ECWMF GUIDANCE DROPS 850 MB TEMPS
TO ABOUT +5C...WHICH IS COOLER THAN PREVIOUS MODEL CONSENSUS. THIS
SHOULD GIVE SUNDAY QUITE A FALL-LIKE FEEL...WITH COOL TEMPERATURES
AND LOTS OF LAKE ENHANCED CLOUD COVER. THE COMBINATION OF THE UPPER
LEVEL SHORTWAVE AND LAKE INDUCED CAPES OF 1000-1500 J/KG WILL RESULT
IN SOME LAKE EFFECT RAIN SHOWERS. EXPECT THESE TO BE CELLULAR IN
NATURE RATHER THAN ORGANIZED LAKE BANDS...BUT SHOULD BE FAIRLY
WIDESPREAD LATE MORNING AND EARLY AFTERNOON WITH THE PASSAGE OF THE
SHORTWAVE. COOL AIR ALOFT WILL BE FAVORABLE FOR GRAUPEL
DEVELOPMENT...WHICH WILL RESULT IN A LIMITED POTENTIAL FOR
LIGHTNING...EVEN FROM LOW TOPPED CELLS. HIGHS SHOULD BE IN THE UPPER
60S TO AROUND 70.

THE SHORTWAVE WILL GRADUALLY EXIT TO THE EAST SUNDAY NIGHT...WITH A
VERY SLOW CLEARING TREND EXPECTED AS COOL AIR ALOFT RESULTS IN LAKE
EFFECT CLOUDS. SURFACE HIGH PRESSURE IS FORECAST TO BUILD IN FROM
THE OHIO VALLEY LATE IN THE NIGHT...WITH DIMINISHING WINDS AND AT
LEAST A PARTIAL CLEARING LATE IN THE NIGHT. IT WILL BE QUITE
CHILLY...ESPECIALLY WHERE IT CLEARS OUT...WITH LOWS RANGING FROM THE
MID 40S TO THE MID 50S. BECAUSE OF THE VARIABLE CLOUD COVER...HAVE A
LOW FORECAST CONFIDENCE IN THE LOW TEMPERATURE FORECAST SUNDAY NIGHT.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
EARLY NEXT WEEK THE UPPER LEVEL TROUGH AXIS SHIFTS JUST A TAD TO THE
EAST...AND HIGH PRESSURE NEAR THE SURFACE SHOULD SLOWLY MOVE SE INTO
THE OH VALLEY AND THEN OFF THE MID ATLANTIC COAST. THIS SHOULD
ENSURE AT LEAST ONE DAY OF DRY WEATHER - MONDAY...AND PROBABLY
TUESDAY AS WELL. 00Z GUIDANCE IS IN A BIT BETTER AGREEMENT...WITH
THE GFS/ECMWF/GGEM ALL FORECASTING A FAIRLY SIGNIFICANT UPPER LEVEL
TROF PASSAGE MID-WEEK. TIMING DIFFERENCES STILL EXIST...WITH
FORECAST BLENDING THE FASTER GFS WITH THE SLOWER ECMWF...WITH THE
BEST CHANCE FOR SHOWERS/THUNDERSTORMS ON WEDNESDAY.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
WIDESPREAD MVFR TO IFR CONDITIONS PREVAIL ACROSS THE SOUTHERN TIER
EARLY THIS MORNING...WHILE MAINLY VFR CONDITIONS ARE IN PLACE
FARTHER TO THE NORTH. AFTER THE MORNING FOG/STRATUS ERODE...EXPECT
MAINLY VFR CONDITIONS WITH VARIABLE AMOUNTS OF VFR LEVEL CLOUDS.

SCATTERED SHOWERS WILL BECOME MORE NUMEROUS IN THE AFTERNOON AS A
SHORT WAVE MOVES ACROSS WESTERN AND CENTRAL NEW YORK. WHILE MAINLY
VFR CONDITIONS WILL PREVAIL...PASSING SHOWERS COULD LOWER CONDITIONS
TO MVFR/IFR FOR BRIEF PERIODS. GIVEN THE SCATTERED COVERAGE
EXPECTED...WILL MAINTAIN THE VCSH QUALIFIER IN THE TAFS.

TONIGHT...ANOTHER MID LEVEL SHORT WAVE AND ASSOCIATED SURFACE TROUGH
WILL BRING A CHANCE FOR A FEW MORE SHOWERS. ONCE AGAIN...VFR
CONDITIONS WILL BE THE RULE...BUT SHOWERS COULD LOWER VSBYS TO MVFR
AT TIMES.

OUTLOOK...
SATURDAY THROUGH SUNDAY...MAINLY VFR WITH A SMALL CHANCE OF SHOWERS.
MONDAY...VFR.
MONDAY NIGHT AND TUESDAY...MVFR/VFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
SOUTHWEST WINDS WILL INCREASE AGAIN TODAY...RESULTING IN MARGINAL
SMALL CRAFT ADVISORY CONDITIONS ACROSS THE EASTERN NEARSHORES OF
LAKES ERIE AND ONTARIO.

ANOTHER SHOT OF COLD AIR ON SUNDAY WILL THEN BRING RENEWED CHANCES
FOR SCA ADVISORIES AS WINDS AND WAVES INCREASE ON BOTH
LAKES...ESPECIALLY LAKE ONTARIO. COOL AIR ALOFT WILL ALSO MAINTAIN
THE RISK OF WATERSPOUTS THROUGH THE WEEKEND...ESPECIALLY NEAR ANY
LAKE EFFECT CLOUD BANDS AND CONVERGENCE ZONES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 11 PM EDT THIS
         EVENING FOR LEZ040-041.
         SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 11 PM
         EDT THIS EVENING FOR LOZ045.

&&

SYNOPSIS...TJP
NEAR TERM...TJP
SHORT TERM...APFFEL
LONG TERM...APFFEL/ZAFF
AVIATION...TJP
MARINE...APFFEL/TJP
Hazardous weather outlook, Aug 2, 4:17 AM EST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
517 AM EDT FRI AUG 2 2013

NYZ001>008-010>014-019>021-085-030930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
517 AM EDT FRI AUG 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-LOZ042>045-062>065-030930-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
517 AM EDT FRI AUG 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF WATERSPOUTS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF WATERSPOUTS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-LOZ030-SLZ022-024-030930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
517 AM EDT FRI AUG 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

APFFEL

The radar

The Buffalo radar (KBUF), 12 km away, was scanning. The volume nearest the first event began at 14:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Erie

When
August 2, 9:45 AM EST
Where
Erie County, 0.51 mi W of Clarence
Measured
1 in hail
Reported by
Social Media
Coordinates
42.980, -78.590

Hail, Orleans

When
August 2, 10:46 AM EST
Where
Orleans County, 0.5 mi W of Kent
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.330, -78.140

Hail, Monroe

When
August 2, 10:56 AM EST
Where
Monroe County, 0.69 mi S of Greece
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.210, -77.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472302, 472303, 472304.